Case Reports

Eptifibatide-Induced Profound Thrombocytopenia After Percutaneous Intervention for Acute Coronary Syndrome: A Challenging Clinical Scenario

Authors:

Abstract

Eptifibatide is a glycoprotein (GP) IIb/IIIa inhibitor used mostly in the treatment of acute coronary syndrome (ACS). The GP IIb/IIIa antagonists occupy the fibrinogen binding site at the GP IIb/IIIa and block thrombocyte aggregation independent of the initial activation pathway. Severe thrombocytopenia has been reported with eptifibatide use. Thrombocytopenia after ACS can have multiple etiologies. Human immunodeficiency virus (HIV) infection has also been implicated in immune-mediated thrombocytopenia. In this manuscript, we report a case of acute severe thrombocytopenia secondary to eptifibatide use in a patient with a history of HIV infection who presented with an ST elevation myocardial infarction. We also review the differential diagnosis and suggest management strategies in this challenging clinical scenario.

Keywords:

eptifibatidethrombocytopeniaacute coronary syndrome
  • Year: 2017
  • Volume: 13 Issue: 4
  • Page/Article: 248-252
  • DOI: 10.14797/mdcj-13-4-248
  • Published on 1 Oct 2017
  • Peer Reviewed